Nada Brncić, Ivan Kraus, Ivica Visković, Brankica Mijandrusić-Sincić, Vera Vlahović-Palcevski
Med Sci Monit 2006; 12(11): CS107-109
Available online: 2006-11-01
Background: MDMA, i.e. 3,4 methylenedioxymethamphetamine (“Ecstasy”), occasionally produces signifi cant hepatotoxicity in humans. It is characterized by a wide range of variability in clinical expression, ranging from asymptomatic liver injury, as observed by altered liver function tests, to acute hepatic failure. Prognostic factors that may predict the outcome of this condition remain unknown.
Case Report: We report a case of a 19-year-old male who presented deeply jaundiced two weeks after ingestion of two tablets of Ecstasy. The clinical picture, laboratory data, and morphological studies were consistent with acute hepatitis. There was no evidence for a viral, alcoholic, metabolic, or autoimmune etiology of the disease. A mild clinical course with complete recovery after two months was
observed. The presence of A11 molecule was confi rmed in the patient.
Conclusions: The possible association of specifi c human leukocyte antigen (HLA) phenotypes and MDMA-induced hepatotoxicity needs future evaluation.
Keywords: Aspartate Aminotransferases - metabolism, Alanine Transaminase - metabolism, Adult, Bilirubin - metabolism, Drug-Induced Liver Injury - etiology, HLA Antigens - biosynthesis, Hallucinogens - toxicity, Liver - pathology, N-Methyl-3,4-methylenedioxyamphetamine - toxicity, Phenotype, Prognosis, Time Factors